Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding.

Rickman OB, Utz JP, Aughenbaugh GL, Gostout CJ
Mayo Clin Proc. 2004 79 (11): 1455-8

PMID: 15544027 · DOI:10.4065/79.11.1455

N-butyl-2-cyanoacrylate, a tissue adhesive that polymerizes on contact with weak bases such as blood, is being used widely outside the United States to obliterate gastric varices. Embolization of this material can occur via portosystemic shunts. We report a case of pulmonary embolization of 2-octyl cyanoacrylate (an analogue of N-butyl-2-cyanoacrylate) that occurred after endoscopic injection therapy for gastric variceal bleeding. Cyanoacrylate embolism is difficult to diagnose with computed tomographic angiography because radiopaque emboli are masked by the contrast material. It is important to distinguish these emboli from conventional thromboemboli because "glue emboli" require only symptomatic treatment. Clinicians should have a high index of suspicion for embolism in the setting of tachycardia, chest pain, or hypoxia after a patient undergoes endoscopic injection therapy with cyanoacrylate glue for gastric variceal bleeding. The radiologist should be alerted so that the appropriate radiographic settings are used to make the diagnosis.

MeSH Terms (10)

Cyanoacrylates Embolization, Therapeutic Endoscopy, Gastrointestinal Esophageal and Gastric Varices Humans Male Middle Aged Pulmonary Embolism Respiratory Function Tests Tissue Adhesives

Connections (1)

This publication is referenced by other Labnodes entities:

Links